Alert archive / Nevada / Flash Flood Warnings in 2012

Flash Flood Warning 205, NWS Las Vegas, NV

September 11, 2012Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 11, 2012, 3:39 PM PDT for Clark County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2012, 3:39 PM PDT (22:39 UTC)
Expired
Sep 11, 2012, 5:45 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:03 PM PDT, 36 minutes earlier.

Area forecast discussion, Sep 11, 3:03 PM PDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
303 PM PDT TUE SEP 11 2012

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS THE AREA INTO THIS EVENING. THESE STORMS HAVE THE POTENTIAL
TO PRODUCE AREAS OF HEAVY RAIN AND FLASH FLOODING ACROSS
CLARK...LINCOLN...AND MOHAVE COUNTIES. DRYING IS EXPECTED FROM
WEST TO EAST TONIGHT THROUGH TOMORROW...LEAVING THUNDERSTORMS
CONFINED TO THE EASTERN AREAS...MAINLY MOHAVE COUNTY. DRIER AND WARMER
CONDITIONS ARE EXPECTED FROM THURSDAY INTO THIS WEEKEND.
&&

.SHORT TERM...MUCH MORE ACTIVE ACROSS THE AREA TODAY WITH A STRONG
CIRCULATION ROTATING ACROSS THE NORTHERN CWA BORDER NEAR NYE AND
ESMERALDA COUNTIES. AHEAD OF THIS FEATURE A SIGNIFICANT LINE OF
THUNDERSTORMS DEVELOPED ALONG THE I-15 CORRIDOR MOVING EAST. THIS
LINE HAS BEEN ASSOCIATED WITH RAINFALL RATES OF 0.5-1 INCHES
PER HOUR...WITH LOCALLY HIGHER AMOUNTS. AS THIS LINE PROPAGATES
EAST...FLASH FLOODING WILL BE THE PRIMARY THREAT. HOWEVER...AS THE
LINE BECOMES MORE ORGANIZED AND DAYTIME HEATING CONTINUES ACROSS
CLARK AND MOHAVE COUNTIES THE WIND THREAT WILL ALSO INCREASE
THROUGH LATE THIS AFTERNOON AND EARLY THIS EVENING. AM STILL
CONCERNED ABOUT THUNDERSTORM POTENTIAL ACROSS EASTERN SAN
BERNARDINO AND SOUTHERN MOHAVE COUNTIES DUE TO THIS MORNINGS
CONVECTION. WILL LEAVE FLASH FLOOD WATCH AND POPS ALONE IN THOSE
AREAS FOR NOW...BUT AN EVENING UPDATE MAY NEED TO ADDRESS THIS.

ISOLATED TO SCATTERED SHOWERS WILL REMAIN POSSIBLE OVER MAINLY THE
HIGHER TERRAIN OF LINCOLN...CLARK...AND MOHAVE COUNTIES INTO
WEDNESDAY MORNING BEFORE DRIER AIR FINALLY ARRIVES FROM THE WEST.
HAVE LET ONLY SLIGHT CHANCE POPS IN FOR THESE AREAS BY WEDNESDAY
AFTERNOON AS DRY NORTHERLY FLOW DOMINATES THE AREA.

MOVING INTO THURSDAY...HIGH PRESSURE BEGINS TO BUILD TO THE
SOUTHWEST OF THE CWA...DEFLECTING MOST MOISTURE AWAY FROM THE AREA
AND ALLOWING FOR WARMER AND DRIER CONDITIONS TO PREVAIL.

.LONG TERM...NOT MUCH CHANGE TO THE LONG TERM FORECAST THIS
AFTERNOON. DRY CONDITIONS WITH SEASONAL TEMPERATURES PREVAIL
FRIDAY THROUGH THE FIRST PART OF NEXT WEEK.

MODELS DO INDICATED THE POTENTIAL FOR SOME WEAK PRECIPITATION ON
SUNDAY/MONDAY ASSOCIATED WITH A WEAK DISTURBANCE DROPPING SOUTH
FROM THE PACIFIC NORTH WEST. HOWEVER...WITH THE FLOW AHEAD OF THIS
FEATURE UNLIKELY TO INCREASE MOISTURE SIGNIFICANTLY...DECIDED ONLY
TO KEEP POPS IN THE NORTHEAST CORNER OF THE CWA UNDER 15 PERCENT
FOR NOW. WILL HAVE TO MONITOR THIS POTENTIAL AS MODELS COME INTO
BETTER AGREEMENT.
&&

.AVIATION...FOR MCCARRAN...THE MAIN LINE OF THUNDERSTORMS HAS
MOVED EAST OF THE TERMINAL AS OF 22Z THIS AFTERNOON. LIGHT
RAIN...WITH A FEW ISOLATED HEAVIER CELLS REMAINS IN ITS WAKE.
THUS...WILL LEAVE TEMPO TSRA WITH REDUCES CIGS AND VIS THROUGH
00Z. NORTH/NORTHWEST FLOW IS LIKELY TO CONTINUE THROUGH THE
MAJORITY OF THE EVENING...EVENTUALLY BECOMING MORE SOUTHWESTERLY
AROUND 06Z. A MUCH CALMER DAY IS EXPECTED WEDNESDAY...WITH AN
ISOLATED THREAT OF THUNDERSTORMS OVER THE MOUNTAINS SURROUNDING
THE VALLEY. THESE WILL HAVE TO BE MONITORED FOR GUSTY AND ERRATIC
OUTFLOW WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST
ACROSS CLARK COUNTY THIS AFTERNOON. THIS LINE WILL CONTINUE TO
MOVE EAST INTO MOHAVE COUNTY LATE THIS AFTERNOON THROUGH THIS
EVENING. WINDS AHEAD OF THIS HAVE BEEN FROM THE
SOUTHWEST/SOUTHEAST AT 8-12 KNOTS GUSTING TO NEAR 20 KTS. BEHIND
THIS FEATURE...NORTH TO NORTHWEST WINDS OF THE SAME MAGNITUDE HAVE
BEEN OBSERVED. WINDS WILL BE GUSTY AN ERRATIC IN AND NEAR
THUNDERSTORMS...WITH REDUCED VISIBILITIES AND CIGS AS LOW AS 3K
FEET. MUCH CALMER CONDITIONS ARE EXPECTED WEDNESDAY...WITH WINDS
FAVORING TYPICAL DIURNAL DIRECTIONS. A FEW ISOLATED STORMS WILL
BE POSSIBLE...MAINLY ACROSS THE HIGHER TERRAIN OF
CLARK...LINCOLN...AND MOHAVE COUNTIES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NVZ015-016-
     018>022.
AZ...FLASH FLOOD WATCH UNTIL 9 PM MST THIS EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR CAZ527.
&&

WOLCOTT

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 11, 4:51 AM PDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 AM PDT TUE SEP 11 2012

AZZ001>003-036-CAZ527-NVZ015-016-018>022-120300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
451 AM PDT TUE SEP 11 2012 /451 AM MST TUE SEP 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH THE DAY AND INTO THE
EARLY THIS EVENING. SCATTERED TO WIDESPREAD SHOWERS/THUNDERSTORMS
WILL BE SEEN WITH THE POTENTIAL OF HEAVY RAINFALL...POSSIBLY OVER
AN INCH IN 30 MINUTES...DURING THE DAY. LOCAL GUSTY WINDS MAY
ALSO OCCUR WITH ANY STRONGER STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRYING WILL BE SEEN ON WEDNESDAY...BUT ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST. A RIDGE OF
HIGH PRESSURE BUILDING OVER THE AREA WITH PROVIDE FURTHER DRYING
ON THURSDAY...RESULTING IN DRY CONDITIONS OVER THE AREA INTO MONDAY.
TEMPERATURES WILL BE BELOW NORMAL TODAY WILL WARM TO NEAR NORMAL
CONDITIONS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>526-NVZ014-017-120300-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
451 AM PDT TUE SEP 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY OVER THE SIERRA AND
ACROSS CENTRAL NYE COUNTY ARE EXPECTED TODAY AND INTO THIS
EVENING. LOCALLY HEAVY RAINFALL MAY BE SEEN FROM SOME OF THE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRYING WILL BE TAKING PLACE ON WEDNESDAY WITH THUNDERSTORM CHANCES
BEING CONFINED MAINLY TO THE EAST OF THE AREA. FURTHER DRYING WILL
BE SEEN ON THURSDAY WITH DRY CONDITIONS THEN LOOKED FOR THROUGH
MONDAY. TEMPERATURES WILL WARM TO NEAR NORMAL BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 11, 2:33 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT TUE SEP 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLASH FLOOD      LAS VEGAS               36.17N 115.15W
09/11/2012                   CLARK              NV   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS LARGE AMOUNT OF WATER MOVING ACROSS
            ARROYO GRANDE BETWEEN HORIZON RIDGE PARKWAY AND 215.
            WATER ALSO FLOWING ACROSS HORIZON RIDGE NEAR THE POST
            OFFICE.

&&

CSTUMPF
Local storm report, Sep 11, 2:44 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT TUE SEP 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HEAVY RAIN       LAS VEGAS               36.17N 115.15W
09/11/2012  U0.00 INCH       CLARK              NV   PUBLIC

            REPORT OF 2 FEET OF WATER AT THE INTERSECTION OF LAMB AND
            BONAZA.

&&

CSTUMPF
Local storm report, Sep 11, 2:47 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
247 PM PDT TUE SEP 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     FLASH FLOOD      LAS VEGAS               36.17N 115.15W
09/11/2012                   CLARK              NV   AMATEUR RADIO

            REPORT OF 10 TO 12 INCHES OF WATER MOVING ACROSS DESERT
            INN ROAD BETWEEN J.W. BROWN ROAD AND MARYLAND.

&&

CSTUMPF
Local storm report, Sep 11, 2:51 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
251 PM PDT TUE SEP 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HEAVY RAIN       3 SSE HENDERSON         35.99N 114.98W
09/11/2012  M0.79 INCH       CLARK              NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 0.79 INCHES OF RAIN IN THE LAST
            HOUR.

&&

CSTUMPF
Local storm report, Sep 11, 2:59 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 PM PDT TUE SEP 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FLASH FLOOD      2 SSE LOGANDALE         36.59N 114.47W
09/11/2012                   CLARK              NV   TRAINED SPOTTER

            SPOTTER REPORTED MULTIPLE ROAD CLOSURES IN LOGANDALE.
            GUBLER ROAD AND HEYER IS CLOSED.

&&

CSTUMPF
Local storm report, Sep 11, 3:19 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT TUE SEP 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      OVERTON                 36.53N 114.45W
09/11/2012                   CLARK              NV   LAW ENFORCEMENT

            REPORT FROM THE NHP THAT STATE ROUTE 169 IN OVERTON IS
            CLOSED NEAR THE OVERTON WASH.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:24 AM PDTFlash Flood WarningVEFClark111 min
Sep 11, 4:52 AM PDTFlash Flood WarningVEFNye113 min
Sep 11, 8:28 AM PDTAreal Flood AdvisoryVEFLincoln3 hr
Sep 11, 11:33 AM PDTAreal Flood AdvisoryVEFClark3 hr
Sep 11, 12:32 PM PDTFlash Flood WarningVEFClark88 min
Sep 11, 1:44 PM PDTAreal Flood AdvisoryVEFClark27 min
Sep 11, 1:51 PM PDTFlash Flood WarningVEFClark114 min
Sep 11, 2:08 PM PDTFlash Flood WarningVEFClark93 min
Sep 11, 2:16 PM PDTSevere Thunderstorm WarningVEFClark44 min
Sep 11, 2:18 PM PDTFlash Flood WarningVEFClark4 hr
Sep 11, 4:02 PM PDTFlash Flood WarningVEFClark118 min
Sep 10, 6:00 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Sep 11, 1:20 PM PDTFlash Flood WarningVEFInyo3 hr
Sep 11, 2:03 PM PDTFlash Flood WarningVEFInyo117 min
Sep 11, 3:57 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Sep 11, 4:02 PM PDTFlash Flood WarningVEFInyo57 min
Sep 10, 5:35 PM PDTFlash Flood WarningVEFMohave115 min
Sep 11, 5:05 AM PDTFlash Flood WarningVEFMohave65 min

Nearby

Flash Flood Warnings in Nevada, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.